Michigan, 2004

Hail in Michigan, April 18, 2004

April 18, 2004 · NWS MQT · 12 events in 6 counties and zones

12 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 18, 3:25 AM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Apr 18, 3:25 AM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
525 AM EDT SUN APR 18 2004

.DISCUSSION...
MAIN FCST CONCERNS ARE HVY RAIN AND SVR TSTM POTENTIAL TODAY/TONIGHT.

WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW TROF OVER THE WRN CONUS
WITH SYSTEM TAKING ON A BIT OF NEGATIVE TILT ATTM. DOWNSTREAM...
CONFLUENT FLOW IS PRESENT FROM MANITOBA TO QUEBEC BTWN POLAR VORTEX
OVER HUDSON BAY AND RIDGE OVER SERN CONUS. CONFLUENCE IS SUPPORTING
SFC HIGH OVER ONTARIO THAT HELPED PUSH COLD FRONT S THRU GREAT LAKES
YESTERDAY. FRONT IS RETURNING N AS A WARM FRONT AS WAA STRENGTHENS
ACROSS THE PLAINS AHEAD OF ROCKIES TROF (LATEST RUC HAS 60-65KT
LOW-LEVEL JET AIMING NE THRU NEBRASKA. SFC WARM FRONT CURRENTLY
EXTENDS IA/MN BORDER TO FAR NRN IN. STRONG CONVECTION HAS BEEN
FIRING N OF FRONT DURING THE NIGHT WITH INCREASING COVERAGE OF
SHRA/TSRA FARTHER N THRU WI INTO UPPER MI. PER 00Z SOUNDINGS...AXIS
OF PRECIPITABLE WATER UPWARDS OF 1 INCH EXTENDED FROM TX TO SRN MN
(185 PCT OF NORMAL AT KMPX).

MODELS IN GOOD AGREEMENT IN LIFTING WRN TROF NE INTO WRN LAKES
TONIGHT WITH SYSTEM BECOMING POSITIVELY TILTED AS IT MOVES INTO MORE
CONFLUENT FLOW. AT THE SFC...WARM FRONT WILL CONTINUE TO LIFT N
TODAY...AND GFS AND EVEN ETA SHOW IT MOVING INTO UPPER MI THIS
AFTN/EVENING. ETA LIFTS IT THRU ALL OF THE CNTRL AND ERN U.P. THIS
EVENING AS SFC LOW TRACKS NE ACROSS WRN UPPER MI. SEEMS SOMEWHAT
AGGRESSIVE...BUT MUCH WILL DEPEND ON EXTENT OF SHRA/TSRA ALONG
FRONT. EXTENSIVE PCPN WOULD DELAY NWD MOVEMENT. GIVEN CONVECTIVE
DEVELOPMENT ALONG FRONT SO FAR...FRONT MIGHT BE A LITTLE SLOWER THAN
MODELS DEPICT. EVEN SO...FRONT SHOULD STILL MAKE IT THRU CNTRL/ERN
SECTIONS THIS EVENING...RESULTING IN RISING TEMPS. IN THE HRLY
GRIDS...HAVE BROUGHT TEMPS UP AS HIGH AS MID 60S BY MIDNIGHT OVER
CNTRL AREAS...ERN AREAS WILL BE MODIFIED SOME BY MARINE LAYER OFF
LAKE MICHIGAN. WOULDNT BE SURPRISED IF TEMPS RISE A LITTLE HIGHER
THAN THAT GIVEN VERY WARM AIR UPSTREAM OVER PLAINS ATTM (60S TO
AROUND 70 IN IA ATTM) AND SSW WINDS CRANKING IN THE WAKE OF WARM
FRONT. CURRENT CONVECTION IS INITIATING ALONG/N OF 850MB WARM FRONT
AT AND DOWNSTREAM OF THE NOSE OF LOW-LEVEL JET. NEWD MOVEMENT OF
JET/WARM FRONT WILL PLACE UPPER MI IN INCREASINGLY FAVORABLE FORCING
THIS MORNING. MOST UNSTABLE CAPE IN THE 925-850MB LAYER FROM ETA
INCREASES TO 500-800J/KG THIS MORNING...AND BY 00Z WHEN SFC WARM
FRONT SHOULD BE INTO UPPER MI...VALUES INCREASE TO 1.5-2K J/KG OVER
A GOOD PART OF THE FCST AREA. 0-6KM SHEAR WELL IN EXCESS OF 40KTS
AND CLOCKWISE CURVED HODOGRAPHS SUPPORT POSSIBLE SVR TSTMS. BELIEVE
MAIN THREAT IS IN THE AREA S AND W OF A LINE FROM ABOUT KIWD TO
KSAW/KESC. STORMS WILL POSE HAIL THREAT WITH WIND BECOMING ANOTHER
CONCERN VCNTY OF WARM FRONT LATE AFTN/EVENING. WITH EXCEPTION OF WRN
FCST AREA NEAR SFC LOW/FRONT...SVR THREAT SHOULD DIMINISH/END WITH
PASSAGE OF WARM FRONT...AND IF THAT IS SOONER THAN EXPECTED (PER 06Z
ETA WHICH ALSO INDICATES SOUNDINGS WITH EXCESSIVE NEGATIVE AREA)...
MUCH OF THE LATE AFTN/EVENING WILL BE DRY OVER CNTRL/ERN FCST AREA.
NEXT SHIFT WILL NEED TO LOOK AT POSSIBILITY OF TRIMMING POPS
SIGNIFICANTLY CNTRL/E.

AS FOR RAIN AMOUNTS...UNCERTAIN DUE TO CONVECTIVE NATURE WHICH
SHOULD RESULT IN WIDELY VARYING AMOUNTS AND PROBABLY NOTHING
EXCESSIVE OVER A SIGNIFICANT AREA TODAY. ETA STILL FOCUSES A HVY
BAND OF PCPN TONIGHT OVER WRN UPPER MI...BUT LOOKING AT UPPER JET
STRUCTURE...SEEMS THAT ITS MAIN PCPN BAND SHOULD BE A BIT FARTHER W.
PLUS...WITH SYSTEM ACCELERATING INTO MORE CONFLUENT FLOW...PROBABLY
UNLIKELY THAT AMOUNTS WILL GET OUT OF HAND EVEN IF ETA PCPN
PLACEMENT IS ON TRACK. WILL LEAVE GOING FLOOD WATCH OVER NW IN PLACE
SINCE ONGOING SNOWMELT AND POTENTIAL OF WELL OVER AN INCH OF RAIN
COULD LEAD TO RIVER RISES AOA FLOOD STAGE MON PER RFC GUIDANCE.
AGAIN...VERY DEPENDENT ON PCPN TOTALS WHICH ARE UNCERTAIN DUE TO
CONVECTIVE NATURE.

DRYING IS FAIRLY PRONOUNCED IN THE WAKE OF ACCELERATING SYSTEM MON
WITH SFC HIGH ARRIVING OVER WRN UPPER MI BY 00Z TUE. WILL BUMP UP
ENDING TIME OF PCPN...ENDING MOST AREAS BY EARLY AFTERNOON. QUIET
COOL NIGHT ON TAP MON NIGHT WITH SFC HIGH OVER THE AREA. NEXT SYSTEM
STILL ON TRACK FOR A LATE TUE NIGHT/WED ARRIVAL. GOING FCST HAS THIS
COVERED...BUT WILL UP POPS A BIT GIVEN INCREASING MODEL AGREEMENT.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
 FLOOD WATCH MIZ001>005-009-084 TONIGHT-MON.

&&

ROLFSON
Hazardous weather outlook, Apr 18, 5:04 AM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
704 AM EDT SUN APR 18 2004

MIZ001>007-009>014-084-085-191200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
704 AM EDT SUN APR 18 2004

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THERE IS A SLIGHT RISK
THAT SOME OF THE STORMS MAY PRODUCE LARGE HAIL TODAY...AND EITHER
LARGE HAIL OR DAMAGING WINDS THIS EVENING.

HEAVY RAIN IS POSSIBLE IN WESTERN UPPER MICHIGAN TONIGHT...WITH THE
POTENTIAL FOR AN INCH TO INCH AND A HALF OF RAIN. THE RUNOFF FROM
THIS RAINFALL AND THE MELTING OF LINGERING SNOW OVER HIGHER TERRAIN
MAY CAUSE SOME FLOODING OF RIVERS...STREAMS...AND LOW LYING AREAS...
AS WELL AS PONDING OF WATER ON ROADS. SEE THE LATEST HYDROLOGIC
STATEMENTS FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME FLOODING IS POSSIBLE IN WESTERN UPPER MICHIGAN ON MONDAY...DUE
TO RUNOFF FROM RAINFALL SUNDAY NIGHT AND ADDITIONAL SNOWMELT OVER
THE HIGHER TERRAIN. SEE THE LATEST HYDROLOGIC STATEMENTS FOR
COMPLETE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH THIS EVENING.
RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

JKL

The radar

The Marquette radar (KMQT), 103 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Iron

When
April 18, 8:30 AM CST
Where
Iron County, 4 mi W of Iron River
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.100, -88.733

Quarter sized hail was reported.

Hail, Iron

When
April 18, 9:50 AM CST
Where
Iron County, Stambaugh
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.083, -88.617

Golf-ball sized hail was reported.

Hail, Iron

When
April 18, 9:55 AM CST
Where
Iron County, Iron River
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.100, -88.650

Penny sized hail was reported.

Hail, Iron

When
April 18, 9:59 AM CST
Where
Iron County, 4 mi W of Crystal Falls
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.100, -88.417

Penny sized hail was reported.

Hail, Iron

When
April 18, 10:00 AM CST
Where
Iron County, Iron River
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.100, -88.650

Quarter sized hail was reported.

Hail, Iron

When
April 18, 10:05 AM CST
Where
Iron County, Alpha
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.050, -88.367

Penny sized hail was reported.

Hail, Iron

When
April 18, 10:15 AM CST
Where
Iron County, Crystal Falls
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.100, -88.333

Nickle sized hail was reported.

Hail, Dickinson

When
April 18, 10:15 AM CST
Where
Dickinson County, Randville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.983, -88.050

Penny sized hail was reported.

Hail, Marquette

When
April 18, 11:15 AM EST
Where
Marquette County, Arnold
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.050, -87.483

Half-dollar sized hail was reported.

Hail, Alger

When
April 18, 12:10 PM EST
Where
Alger County, Trenary
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.200, -86.967

Penny sized hail was reported.

Hail, Houghton

When
April 18, 12:15 PM EST
Where
Houghton County, Houghton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
47.117, -88.583

Nickle sized hail was reported.

Hail, Delta

When
April 18, 12:30 PM EST
Where
Delta County, 12 mi N of Garden Corners
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.050, -86.500

Nickle sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391008, 5391009, 5391010, 5391011, 5391012, 5391013, 5391014, 5391015, 5391016, 5391017, 5391018, 5391019.